Iowa, 2006Tornado and Damaging Winds in Iowa, March 30, 2006
March 30, 2006 · NWS FSD · 4 events in 1 county or zone
3 thunderstorm wind, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $150,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 30, 3:14 PM CST, 39 minutes earlier.
Area forecast discussion, Mar 30, 3:14 PM CST, 39 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
ISSUED BY NATIONAL WEATHER SERVICE ABERDEEN SD
314 PM CST THU MAR 30 2006
.DISCUSSION...
FORECAST FOR THE SHORT TERM FOCUSES ON THUNDERSTORM/PRECIPITATION
POTENTIAL TONIGHT...AS WELL AS WINDS TONIGHT AND TOMORROW. UPPER
LOW OVER CENTRAL/EASTERN NEBRASKA AND KANSAS WILL LIFT NORTHEAST
TONIGHT. WITH CONVECTION CURRENTLY OVER THE FORECAST AREA...AND
ADDITIONAL PRECIPITATION COMING TONIGHT...SOME FLOODING MAY BE A
CONCERN ACROSS PARTS OF THE EAST. BEST UPPER LEVEL DIVERGENCE WILL
BE OVER THE AREA LATE THIS AFTERNOON AND THIS EVENING AHEAD OF THE
UPPER LEVEL LOW. SEVERE STORMS ARE STILL POSSIBLE TONIGHT...MAINLY
THIS EVENING...AND MAINLY IN THE SE OVER NW IA WHERE BEST
INSTABILITY WILL RESIDE. PRIMARY THREATS CONTINUE TO BE WIND AND
HAIL. MODELS ARE SHOWING A TROWAL FEATURE OVER THE EAST LATE
TONIGHT...CONTINUING THE PRECIPITATION CHANCES. WINDS ON THE BACK
SIDE OF THE SURFACE LOW WILL BE INCREASING TO 25 TO 40 MPH ACROSS
THE SW TONIGHT...AND POSSIBLY ACROSS MUCH OF THE AREA BY FRIDAY
MORNING. WINDS AT 925 MPH WILL BE RUNNING AROUND 30 KTS. ISSUED
WIND ADV FOR THE SW BEGINNING LATE THIS EVENING...BUT MORE
COUNTIES MAY NEED TO BE ADDED LATER...ESPECIALLY IN SW MN. WINDS
DECREASE LATE IN THE DAY ON FRIDAY AS LOW PULLS OFF TO THE EAST
AND HIGH MOVES INTO THE AREA. THE NEXT SYSTEM TO AFFECT THE AREA
IS EXPECTED BY SATURDAY NIGHT. THE LOW WILL MOVE JUST SOUTH OF THE
AREA ON SUNDAY...WITH THE UPPER TROUGH MOVING THROUGH THE AREA
LATE SUNDAY AFTERNOON/SUNDAY EVENING. INCREASED POPS SLIGHTLY FOR
THIS PERIOD. MODELS STILL ON TRACK FOR ANOTHER MID-LATE WEEK
SYSTEM. MADE LITTLE CHANGES TO THE EXTENDED AT THIS TIME.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...WIND ADVISORY FROM 9 PM THIS EVENING TO 4 PM CST FRIDAY FOR
SDZ050-SDZ057-SDZ058-SDZ063-SDZ064-SDZ065-SDZ068-SDZ069.
&&
KNUTSVIGHazardous weather outlook, Mar 30, 11:31 AM CST, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1131 AM CST THU MAR 30 2006
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-311200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1131 AM CST THU MAR 30 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
EXPECT SCATTERED THUNDERSTORMS TO SPREAD INTO AREAS SOUTH OF A
LINE FROM VERMILLION TO THE IOWA GREAT LAKES THROUGH 1 PM. WHILE
SPOTTY HEAVY RAINS ARE THE MAIN THREAT EARLY AFTERNOON...ISOLATED
STORMS COULD PRODUCE SOME HAIL UP TO NICKEL SIZE FROM AROUND
YANKTON TOWARD PONCA. THUNDERSTORMS WILL BECOME MORE INTENSE AND
INCREASE IN COVERAGE THROUGH 3 PM...WITH THE FOCUS FOR SEVERE
WEATHER ALONG AND SOUTH OF A LINE FROM VERMILLION TO ESTHERVILLE
IOWA THROUGH EARLY EVENING. HAIL UP TO GOLF BALL SIZE AND WINDS
TO 70 MPH WILL ACCOMPANY STRONGER STORMS. THE SEVERE WEATHER
THREAT SHOULD DIMINISH BY 10 PM...WITH THE FOCUS SHIFTING TO
HEAVY RAINFALL AND FLOODING POTENTIAL. STORMS THIS AFTERNOON AND
EARLY EVENING SHOULD MOVE QUITE RAPIDLY NORTHEAST FROM 40 TO 45
MPH.
FLOODING...
HEAVY RAINFALL DEVELOPING BY THIS EVENING AND OVERNIGHT COULD
RESULT IN A POTENTIAL FOR SOME FLOODING OF POOR DRAINAGE AND
URBAN AREAS TONIGHT. WIDESPREAD RAINFALL ANTICIPATED FROM THIS
AFTERNOON INTO EARLY FRIDAY WILL ALSO BRING RISK OF SOME MINOR
FLOODING THROUGH THE WEEKEND ALONG MANY RIVERS ACROSS FAR EASTERN
SOUTH DAKOTA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...AND
NORTHWEST IOWA.
WIND AND FOG...
STRONG NORTHWEST WINDS OF 25 TO 35 MPH WILL DEVELOP BY AROUND
MIDNIGHT
ALONG AND WEST OF THE JAMES RIVER VALLEY...AND SPREAD ACROSS
EASTERN SOUTH DAKOTA...INTO SOUTHWEST MINNESOTA BY LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
TWO MORE SHOTS FOR THUNDERSTORMS EXIST FARTHER OUT...SATURDAY
NIGHT INTO SUNDAY AND AGAIN THE MIDDLE OF NEXT WEEK. AT THIS
TIME...SEVERE WEATHER IS NOT EXPECTED SATURDAY NIGHT OR
SUNDAY...HOWEVER...THERE MAY BE A CHANCE OF SEVERE THUNDERSTORMS
ON WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 1 PM FROM YANKTON TO
SIOUX CITY...AND AFTER 4 PM FOR AREAS NEAR THE IOWA GREAT LAKES.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
In the hours before
Local storm report, Mar 30, 3:34 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
334 PM CST THU MAR 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0129 PM HAIL 5 S CHATSWORTH 42.84N 96.51W
03/30/2006 E0.88 INCH PLYMOUTH IA PUBLIC
&&
DMORINThunderstorm Wind, Woodbury
- When
- March 30, 3:53 PM CST
- Where
- Woodbury County, Sioux City
- Measured
- 69 kt (79 mph) estimated gust
- Property damage
- $40,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.500, -96.383
Thunderstorm winds destroyed a large storage building and a chicken coop.
Thunderstorm Wind, Woodbury
- When
- March 30, 3:53 PM CST
- Where
- Woodbury County, Sioux City Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.400, -96.383
Tornado, Woodbury
- When
- March 30, 3:55 PM CST to 3:57 PM CST
- Where
- Woodbury County, 1 mi E of Sioux City
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 100 yd
- Property damage
- $100,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.500, -96.367
A tornado blew the roof from a house, moved the house off its foundation, and heavily damaged a garage.
Thunderstorm Wind, Woodbury
- When
- March 30, 3:58 PM CST
- Where
- Woodbury County, Bronson
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.417, -96.200
Thunderstorm winds caused tree damage and blew down numerous power poles and lines.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Missouri, March 30, 20061 death · $450,000 · F1 · 2 events
- Tornado and Hail in Missouri, March 30, 20068 injured · $800,000 · F2 · 3 events
- Tornadoes and Hail in Kansas, March 30, 20062 injured · $1.2 million · F2 · 39 events
- Tornadoes and Hail in Iowa, March 30, 20063 injured · $1.1 million · F0 · 77 events
- Tornadoes and Hail in Kansas, March 30, 2006$425,000 · F1 · 40 events
- Hail and Damaging Winds in Nebraska, March 30, 2006$510,000 · 1.5 in hail · 22 events
- Wildfire in Kansas, March 30, 2006$1.1 million · 1 event
- Tornado and Hail in Oklahoma, March 30, 2006$70,000 · F0 · 50 events
- Wildfire in Texas, March 30, 2006$590,000 · 1 event
- Damaging Wind in Nebraska, March 30, 20061 injured · $164,000 · 55 kt wind · 1 event
- Tornadoes and Flash Flood in Texas, March 30 to 31, 2006$60,000 · F0 · 21 events
- Damaging Wind in Nebraska, March 30, 2006$125,000 · 57 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5497757, 5497758, 5497759, 5497760.